Indexed on: 21 Dec '18Published on: 21 Dec '18Published in: BMJ case reports
A case of acute dyskinesia in a 42-year-old man with a history of cocaine use and schizophrenia is described. He had discontinued clozapine approximately 1 month before presenting to the emergency department displaying signs of psychosis, with generalised choreiform and dystonic movements. Urinary toxicology was positive for cocaine. Clozapine treatment was reinitiated, and within 2 weeks the dyskinesia had subsided. Review of his records revealed two previous episodes of similar dyskinesia, both of which were temporally associated with cocaine use. Dyskinesia occurring in the context of cocaine use, and clozapine withdrawal-associated dyskinesia were considered to be the main differential diagnoses. A range of differential diagnoses should be considered in patients presenting with an acute-onset movement disorder who have a history of long-term exposure to antipsychotic medication. © BMJ Publishing Group Limited 2018. No commercial re-use. See rights and permissions. Published by BMJ.